Reversible Neurotrophic Keratopathy Associated with Rosuvastatin Therapy: A Case Report

Main Article Content

Ayman Elnahry
Gehad Elnahry

Keywords

Cranial neuropathy, drug-induced ocular adverse event, neurotrophic keratopathy, rosuvastatin, trigeminal neuropathy

Abstract

Background and objective:
To report a case of bilateral neurotrophic keratopathy associated with rosuvastatin therapy that dramatically improved following drug discontinuation.
Materials and Methods:
Chart review of the patient’s medical record was performed, and clinical images were analyzed before and after drug discontinuation.
Results:
The patient presented with bilateral stage 2 neurotrophic keratopathy with impaired corneal sensation and resistance to conservative ulcer treatment. She had recently started rosuvastatin therapy for hyperlipidemia. Following discontinuation of rosuvastatin therapy, there was dramatic bilateral improvement in corneal sensation, size of the corneal ulcers, and visual acuity.
Conclusion:
Rosuvastatin may result in reversible trigeminal nerve impairment and neurotrophic keratopathy.

Abstract 70 | pdf Downloads 16 HTML Downloads 2 xml Downloads 1

References

1. Fraunfelder FW, Richards AB. Diplopia, blepharoptosis, and ophthalmoplegia and 3-hydroxy-3-methyl-glutaryl-CoA reductase inhibitor use. Ophthalmology. 2008; 115:2282–5.
2. Bonini S, Rama P, Olzi D, Lambiase A. Neurotrophic keratitis. Eye (Lond). 2003; 17:989–995.
3. Gaist D, Jeppesen U, Andersen M, et al. Statins and risk of polyneuropathy: A case-control study. Neurology 2002; 58;1333-37.
4. Shi XQ, Lim TKY, Lee S, et al. Statins alleviate experimental nerve injury-induced neuropathic pain. Pain 2011; 152;1033-43.
5. Negevesky GJ, Kolsky MP, Laureno R, Yau TH. Reversible atorvastatin-associated external ophthalmoplegia, anti-acetylcholine receptor antibodies, and ataxia. Arch Ophthalmol 2000; 118:427–8.

DB Error: Unknown column 'Array' in 'where clause'